Neuroleptic Malignant Syndrome

NEEDS IMMEDIATE MEDICAL ATTENTION!

Neuroleptic malignant syndrome (NMS) is a life-threatening idiosyncratic reaction to antipsychotic drugs characterized by fever, altered mental status, muscle rigidity, and autonomic dysfunction.

 

Cluster Number:
Wiki Number: PW132
Diagnosis: Neuroleptic Malignant Syndrome-NEEDS IMMEDIATE MEDICAL ATTENTION!
US Patients:
World Patients:
Sex Ratio: M+;F
Age Onset:
Brain Area:
Symptoms: increased body temperature, confusion, sweating, rigid muscles, antonomic imbalance: can be fatal within 3 days!
Progression: TOO COMPLEX TO SUMMARIZE HERE!
Causes: Responses to neuroleptic or antipsychotic medicines – 10% CAN BE FATAL! (Includes rapid decrease in “L-Dopa” used for Parkinson’s)
Medications:
Therapies:

4 CURRENT ARTICLES
FROM PUBMED

The world-wide medical research
reports chosen for each diagnosis 

Clicking each title opens the
PubMed article’s summary-abstract.

  • Antipsychotic Medication-Induced Hyperthermia Leading to Cerebrovascular Accident: A Case Report
    by Karimah Best on October 18, 2021

    Antipsychotic medications are used in the management of schizophrenia. Antipsychotic medications treat both positive and negative symptoms via the dopamine D2 receptor and serotonin 5-HT2A blockade pathway. Side effects include hyperprolactinemia, prolonged QTc, and neuroleptic malignant syndrome. However, antipsychotic medication-induced hyperthermia potentiating a cerebrovascular accident (CVA) is a rare side effect that is less well known. A 47-year-old male presented to the emergency...

  • Probable haloperidol decanoate-induced fever in an African American with benign ethnic neutropenia: A case report
    by Lara Youniss on October 8, 2021

    We present a case in which a patient developed fever and leukocytosis subsequent to each monthly haloperidol decanoate injection, an adverse reaction that does not meet the diagnostic criteria of neuroleptic malignant syndrome (NMS) or any previously reported adverse reaction for this medication. A patient being treated with haloperidol decanoate for psychosis experienced a fever within 3 days of injection and leukocytosis along with swelling, pain, and a "knot" feeling at the injection site....

  • Can Neutrophil-Lymphocyte Ratio Be a Useful Criterion for Neuroleptic Malignant Syndrome in the Absence of Leukocytosis?
    by Tevfik Kalelioglu on October 7, 2021

    Objective: Neuroleptic malignant syndrome (NMS) is a rare but severe side effect of antipsychotic medication. Neutrophil-lymphocyte ratio (NLR) is a simple marker used to measure systemic inflammation. Method : In this case report we explore the relationship of inflammation in the etiology of NMS. In our case involving NMS, although there was no leukocytosis, the NLR was increased up to systemic infection levels. Conclusion: We hypothesized that systemic inflammation may take a role in...

  • Gluteal muscle damage and rhabdomyolysis after olanzapine poisoning: a case report
    by Guangcai Yu on October 4, 2021

    Olanzapine is a widely adopted atypical antipsychotic medication used to manage schizophrenia. Reports show that the incidence rate of adverse reactions to olanzapine is significantly lower than those of other classic antipsychotic medications. However, olanzapine overdose may be associated with severe consequences. Herein, we report a 21-year-old female patient who had taken nearly 700 mg (70 tablets) of olanzapine; she was found after 30 hours. As her condition progressed, she presented with...